Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Denver/Boulder, CO

August 18, 2003Boulder County, Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2003, 1:53 PM MDT for Boulder County, Larimer County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 1:53 PM MDT (19:53 UTC)
Expired
Aug 18, 2003, 2:30 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Larimer County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 181953
SVRBOU
COC013-069-182030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
153 PM MDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FORT COLLINS
  NORTH CENTRAL BOULDER COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF RAYMOND...OR ABOUT 30 MILES
  SOUTHWEST OF FORT COLLINS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WEST
CENTRAL FORT COLLINS...BERTHOUD...DRAKE...LYONS...MASONVILLE AND
RAYMOND.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4029 10552 4012 10546 4028 10508 4064 10516

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 AM MDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 2:20 AM MDT, 11 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 AM MDT MON AUG 18 2003

SHORT TERM DISCUSSION...WATER VAPOR PICTURES SHOWING UPPER LOW
DROPPING SOUTHWARD ACROSS WRN WY. ONE PIECE OF ENERGY MOVING ACROSS
NRN MOUNTAINS WITH QUITE A BIT OF SHOWER ACTIVITY CONTINUING ATTM.
PRECIP HAVING A HARD TIME TRANSLATING TO LOWER ELEVATIONS...BUT
APPEARS ENOUGH FORCING AND WEAK UPSLOPE FLOW TO ALLOW SOME SCT LIGHT
EARLY MORNING SHOWERS...ESP NEAR THE FOOTHILLS FROM BOULDER
NORTHWARD. ANOTHER AREA OF SHOWERS ALSO CONTINUES ALONG A LINE FROM
LINCOLN COUNTY AND STRETCHING THRU FAR NERN CO ALONG AN EXISTING
FRONTAL BOUNDARY. MODELS ARE FAIRLY CONSISTENT IN MOVING THE SLOW
LOW ACROSS SRN WY DURING THE NEXT 24 HOURS. 06Z MESOETA EVEN COOLER
THAN PREV RUN WITH 700MB TEMPS DOWN TO 8C DURING THE AFTN. WOW...WE
MAY NOT EVEN MAKE IT TO 80 DEGREES TODAY AT DEN DESPITE THE LOW LVL
COOLING AND HIGHER LOW LVL STABILITY...THE COOLING ALOFT WITH THE
LOW SHOULD BE ENUF FOR HIGH ENOUGH LAPSE RATES FOR THUNDERSTORMS.
MOST STORMS SHOULD BE UNDER SEVERE LIMITS. HOWEVER MID LVL FLOW
INCREASES TO 30-35KT FROM THE SW THIS AFTERNOON WITH CAPES AROUND
1000J/KG. MAYBE JUST A SLIGHT CHANCE FOR MARGINAL SEVERE HAIL AND
GUSTY WINDS.  MAIN CHANGES TO ZONES WILL BE TO REMOVE EVENING AND
AFTERNOON WORDINGS AS PRECIP MAY FALL MORNINGS AND OVERNITES WITH
THE SLOW MOVEMENT OF LOW. WILL ALSO TAKE TEMPS DOWN A BIT AS WELL
WITH COOLING AND CONSIDERABLE CLOUD COVER EXPECTED IN MOUNTAINS/ADJ
AREAS. ENTREKIN

LONG TERM DISCUSSION...TUESDAY AND TUESDAY NIGHT...A SLOW MOVING
PACIFIC STORM SYSTEM WILL MAKE ITS WAY OVR SRN WY AND NRN CO.  THE
MDLS MOVE THE UPPER LOW FM SCNTRL WY AT 12Z TUESDAY TO THE NEBRASKA
PANHANDLE BY 00Z WED...A DRIER NWLY FLOW SHUD DVLP OVRNGT TUESDAY.
THE AMS WILL BE MOIST AND UNSTABLE.  THE MESOETA INTERACTIVE
SOUNDINGS SHOW PW VALUES CLOSE TO AN INCH WITH CAPES RANGING FROM
1100-1400 J/KG. LITTLE IF ANY CIN AS WELL.  DIRECTIONAL SHEAR MAY BE
ENUF TO PRODUCE A FEW STG STORMS. ALTHOUGH AMS WILL BE COOLER WITH
HIGHS IN THE LOWER 80S...AFTN HEATING COUPLED DYNAMIC LIFT
ASSOCIATED WITH THE UPPER TROF SHUD BE ENUF TO WARRANT SCT POPS ACRS
MUCH OF THE CWA ON TUESDAY.  AS FOR WEDNESDAY...THE UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST STARTS TO REAMPLIFY.  A WEAK SYSTEM
IS PROGGED TO MOVE THRU THE NRN ROCKIES...BUT THIS SHOULD HAVE
LITTLE IF ANY IMPACT ON NERN CO.  WL MAINTAIN ISOLD POPS JUST FOR
THE MTN ZONES ON WEDNESDAY.  LATEST AVN CONTINUES TO SHOW A BROAD
UPPER LEVEL RIDGE OVR CO THRU THE END OF THE WEEK.  IT DOES SHOW
SOME WEAK DISTURBANCES TRAPPED UNDER THE RIDGE WHICH MAY ALLOW FOR
DEEP CONVECTION OVER THE PLAINS.  TOO EARLY TO TELL IF THIS WILL
OCCUR SO WL KEEP WARM AND DRY FCST GOING.  ENUF MSTR TRAPPED UNDER
THE RIDGE HOWEVER TO MAINTAIN A SLIGHT CHANCE OF AFTN AND EVNG
THUNDERSTORMS IN THE MTNS EACH DAY.  COOPER

.DEN...NONE.
Hazardous weather outlook, Aug 18, 11:00 AM MDT, 2 hours 53 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE
MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST
COLORADO BETWEEN 1 AND 4 PM.  WIND SHEAR HAS INCREASED ACROSS THE
AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID
AFTERNOON ACROSS THE PLAINS.  THE BIGGEST THREAT FROM THE STORMS
TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN
ALSO BE ANTICIPATED.

THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO
HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS.  THIS MAY PRODUCE
FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN
THE FOOTHILLS.

AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG
THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST
INTO THE DAKOTAS.  HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE
WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE
STATE.  WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA
WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE
AFTERNOON.  AS A RESULT...THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS...MAINLY EAST OF AKRON.

AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME
ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE
SOUTHWEST.  ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS
AND EASTERN PLAINS BY 1 PM.

BARJENBRUCH/046

In the hours before

Local storm report, Aug 18, 1:44 PM MDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

JK
Local storm report, Aug 18, 1:50 PM MDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT MON AUG 18 2003

...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    AURORA                    CO   0.75 INCH HAIL
08/18/03   ARAPAHOE

0140 PM    LONE TREE                 CO   2.75 INCH HAIL
08/18/03   DOUGLAS

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:32 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas43 min
Aug 18, 3:43 PM MDTTornado WarningBOUArapahoe32 min
Aug 18, 4:24 PM MDTSevere Thunderstorm WarningBOUWashington36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.